Hyperglycemia, in some cases extreme and associated with ketoacidosis, hyperosmolar coma, or death, has been reported in patients treated with atypical antipsychotics, including quetiapine. The relationship of atypical use and glucose abnormalities is complicated by the possibility of increased risk of diabetes in the schizophrenic population and the increasing incidence of diabetes in the general population. However, epidemiological studies suggest an increased risk of treatment-emergent, hyperglycemia-related adverse events in patients treated with atypical antipsychotics. Patients starting treatment with atypical antipsychotics who have or are at risk for diabetes should undergo fasting blood glucose testing at the beginning of and periodically during treatment. Patients who develop symptoms of hyperglycemia should also undergo fasting blood glucose testing.
A potentially fatal symptom complex, sometimes referred to as
Neuroleptic Malignant Syndrome (NMS), has been reported in association with
administration of antipsychotic drugs, including quetiapine. Rare cases of
NMS have been reported with quetiapine. Clinical manifestations of NMS are
hyperpyrexia, muscle rigidity, altered mental status, and evidence of
autonomic instability (irregular pulse or blood pressure, tachycardia,
diaphoresis, and cardiac dysrhythmia). Additional signs may include
elevated creatine phosphokinase, myog
Copyright©2008 PR Newswire.
All rights reserved